Toxic hepatitis occurs when your liver develops inflammation because of exposure to a toxic substance. Toxic hepatitis may also develop when you take too much of a prescription or over-the-counter medication. Some medications linked to serious liver injury include the combination drug amoxicillin-clavulanate, halothane, isoniazid, valproic acid, phenytoin, azathioprine, niacin, atorvastatin, ketoconazole, certain antibiotics, certain antivirals and anabolic steroids. Hepatitis affects up to 5% of Israeli population. The symptoms of toxic hepatitis are mostly similar to viral hepatitis and difficult to differentiate.
The symptoms of toxic hepatitis often go away when exposure to the toxin stops. People with severe symptoms are likely to receive supportive therapy in the hospital, including intravenous fluids and medication to relieve nausea and vomiting. But toxic hepatitis can permanently damage your liver, leading to irreversible scarring of liver tissue (cirrhosis) and in some cases to liver failure and may require liver transplant. Patients should be advised to take prescription and nonprescription drugs only when absolutely necessary. Investigate non-drug options for common problems such as high blood pressure, high cholesterol and arthritis pain.